Advertisement
YOU ARE HERE: LAT HomeCollections

Say 'Aaah' | The People's Pharmacy

Acid Suppressants Can Contribute to Vitamin B12 Deficiency

November 06, 2000|JOE GRAEDON and TERESA GRAEDON | Joe Graedon is a pharmacologist. Teresa Graedon holds a doctorate in medical anthropology and is a nutrition expert

Question: Last year, I got so weak I couldn't walk. I was hospitalized, diagnosed with severe vitamin B12 deficiency and given cobalamin injections.

I am now able to walk again, and I keep the B12 deficiency at bay by taking a tablet of 1,000 micrograms a day. I feel quite strong, but I urge everyone to take vitamin B12 deficiency seriously.

Answer: Your experience is extreme, but vitamin B12 deficiency is not as rare as some might think. Memory and nerve function can be affected. Regular use of acid-suppressing drugs like Prilosec or Prevacid may contribute to this problem.

*

Q: I have been taking tamoxifen for more than three years for breast cancer. My neighbor says tamoxifen is dangerous. Can you give me any information?

A: Tamoxifen (Nolvadex) is given to women to prevent a recurrence of breast cancer. It blocks the action of estrogen in the breast.

Tamoxifen has estrogen-like effects in other parts of the body, however. It can cause blood clots in the lungs or deep veins, and it increases the risk that cancer will develop in the lining of the uterus. If you develop any symptoms, such as pain and swelling in your legs, shortness of breath or unusual vaginal bleeding, report it immediately.

*

Q: I've been diagnosed with aphthous ulcers by two doctors, one dentist, a periodontist and an oral pathologist. The special toothpaste, prednisone and folic acid they have prescribed haven't helped.

These sores broke out in my mouth just when I quit smoking five months ago. All the doctors say my body is stressing out because of lack of nicotine. Can you suggest anything?

A: Sauerkraut juice is our first recommendation for canker sores like yours. Swish about a tablespoon around in your mouth before swallowing it, morning and evening. Other remedies readers have shared with us include taking 500 milligrams of L-lysine each day or two acidophilus capsules at bedtime.

If all else fails, you may wish to try a nicotine patch or nicotine chewing gum.

*

Q: Three years ago, I had a pacemaker implanted and now take Cordarone for my heart, Coumadin to prevent blood clots and Synthroid for an underactive thyroid.

Would it do any harm to take CoQ10 capsules? I have heard they can benefit the heart, but my cardiologist does not know anything about CoQ10.

Also, I take Tums to keep my bones strong. A friend of mine says that if I am on Synthroid, I will not get any benefit from the Tums unless I wait at least 10 hours after taking the Synthroid.

A: Coenzyme Q10 is a natural substance that can be helpful in maintaining a healthy heart. It is especially important for those who take a cholesterol-lowering drug such as Lipitor, Mevacor or Zocor, since these agents deplete the body of this compound. For you, however, CoQ10 could be a big mistake. It can act like vitamin K and counteract the Coumadin.

As for Tums and Synthroid, there is a possible interaction, but not the one your friend suggested. Taking calcium (like Tums) and thyroid hormone at the same time can interfere with the absorption of the hormone. This could lead to fatigue and other symptoms of inadequate thyroid.

*

Joe Graedon is a pharmacologist. Teresa Graedon holds a doctorate in medical anthropology and is a nutrition expert. Their column runs every Monday. Send questions to People's Pharmacy, King Features Syndicate, 235 E. 45th St., New York, NY 10017, or e-mail them to pharmacy@mindspring.com.

Advertisement
Los Angeles Times Articles
|
|
|